Alert archive / Oklahoma / Red Flag Warnings in 2023
Red Flag Warning 13, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Apr 18, 2023, 2:55 PM CDT for Foard County, Hardeman County, Knox County, Texas; 16 counties in Oklahoma. It took effect at Apr 19, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 2:55 PM CDT (19:55 UTC)
- In effect from
- Apr 19, 2023, 12:00 PM CDT
- Expired
- Apr 19, 2023, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Foard County, TX, Hardeman County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 127 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WWUS84 KOUN 181955 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 255 PM CDT Tue Apr 18 2023 OKZ004>006-009>011-014>017-021-022-033>036-TXZ083-084-087-190400- /O.UPG.KOUN.FW.A.0012.230419T1700Z-230420T0200Z/ /O.NEW.KOUN.FW.W.0013.230419T1700Z-230420T0200Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Blaine-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Hardeman- Foard-Knox- 255 PM CDT Tue Apr 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY FOR LOW HUMIDITY, GUSTY WINDS, AND WARM TEMPERATURES FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... The National Weather Service in Norman has issued a Red Flag Warning for gusty winds, low humidity, and warm temperatures, which is in effect from noon to 9 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * TIMING... Noon to 9 PM Wednesday * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * TEMPERATURES... Upper 80s to low 90s. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$
2 follow-up statements
754 WWUS84 KOUN 190440 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 1140 PM CDT Tue Apr 18 2023 OKZ004>006-009>011-014>017-021-022-033>036-TXZ083-084-087-191245- /O.CON.KOUN.FW.W.0013.230419T1700Z-230420T0200Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Blaine-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Hardeman- Foard-Knox- 1140 PM CDT Tue Apr 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY FOR LOW HUMIDITY, GUSTY WINDS, AND WARM TEMPERATURES FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... * TIMING...Noon to 9 PM Wednesday * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * TEMPERATURES... Upper 80s to low 90s. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$
636 WWUS84 KOUN 190730 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 230 AM CDT Wed Apr 19 2023 OKZ004>006-009>011-014>017-021-022-033>036-TXZ083-084-087-192100- /O.CON.KOUN.FW.W.0013.230419T1700Z-230420T0200Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Blaine-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Hardeman- Foard-Knox- 230 AM CDT Wed Apr 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR LOW HUMIDITY, GUSTY WINDS, AND WARM TEMPERATURES FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... * TIMING...Noon to 9 PM today. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 5 percent. * TEMPERATURES... Upper 80s to low 90s. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Apr 18, 1:18 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 18, 1:18 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
118 PM CDT Tue Apr 18 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 211 AM CDT Tue Apr 18 2023
Warm again today with breezy southerly winds due to lee trough and
increasing pressure gradient. Models show a dryline sharpening up in
the eastern panhandles near the western border of the fa with
moisture spreading northward east of the dryline. Convergence along
the dryline and sfc heating could produce enough lift to overcome a
cap leading to a few storms developing late this afternoon and
evening that could affect western portions of the fa. If these
storms develop, there will be the potential for storms to become
severe due to decent instability and weak shear. Damaging winds and
maybe some hail will be the primary concerns with any severe storms.
In addition to the low chance for a few storms later today,
increased fire weather conditions will be possible in parts of
northwest OK. The warm temperatures, breezy south winds, and dry
vegetation could lead to elevated conditions this afternoon.
Tonight... Breezy southerly winds will continue across the area
tonight. With the increasing dewpoints, warmer temperatures are
expected tonight with lows only dropping into the mid 50s to low
60s.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 211 AM CDT Tue Apr 18 2023
Models show the center of the upper low moving into the northern
Plains Wednesday and slowly moving east over the rest of the week
with associated trough moving approaching and moving into the
central U.S. Meanwhile, models show lee troughing/sfc low developing
Wednesday which will maintain a stronger pressure gradient
continuing the breezy/gusty winds.
Models show the dryline moving across western portions of the fa
Wednesday. A cap will still be in place Wednesday which could
prevent storm development along the dryline Wednesday afternoon.
However, convergence along the dryline and the approaching upper
trough could be enough to overcome the cap for some storms to
develop. If storms develop, moderate instability and stronger wind
shear compared to today, is expected to be in place for the
potential for severe storms with large hail and damaging
winds possible.
Fire weather will once again be a concern Wednesday afternoon.
However, with the dryline actually making it into the area, drier
air (single digit RH's) is expected to move into the area behind the
dryline and will combine with warm/hot temperatures, and breezy
southwest winds leading to near critical and maybe some areas of
critical fire weather conditions. One fly in the ointment is the
amount of cloud cover expected Wednesday which could hamper things
but if cloud cover is not as extensive and/or clears out sooner than
currently forecast, fire weather could become an even bigger
concern. Will issue a Fire Weather Watch for Wednesday
afternoon/early evening for parts of western OK and western north TX.
Models show a cold front moving across the fa Wednesday night into
Thursday before stalling. The timing of the front and where it
decides to stall will have an impact on the potential area for
chance of storms and where severe storms will be possible Thursday
afternoon/evening. Right now, it looks like SE portions of the area
could see some severe storms but if the front makes it further than
forecast, chances would shift E/SE of the fa.
Models show a stronger cold front moving across the region Friday.
Showers/storms will remain possible into Friday. Colder air is
expected to move into the region behind the front leading to well
below average highs and the potential for freezing low temperatures
across portions of the fa this weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 116 PM CDT Tue Apr 18 2023
MVFR-level clouds are expected tonight at most TAF sites as
moisture arrives from the south. Gusty south to southwest wind
will continue.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 83 58 75 / 0 20 20 10
Hobart OK 60 90 54 77 / 20 0 0 0
Wichita Falls TX 63 89 63 81 / 10 10 10 10
Gage OK 54 89 45 72 / 20 0 0 0
Ponca City OK 62 83 56 74 / 10 20 40 10
Durant OK 61 79 65 79 / 0 10 20 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for OKZ004>006-009>011-014>017-021-022-033>036.
TX...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ083-084-087.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...09Hazardous weather outlook, Apr 18, 3:18 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 318 AM CDT Tue Apr 18 2023 OKZ004>048-050>052-TXZ083>090-190830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 318 AM CDT Tue Apr 18 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A few isolated storms may develop along the dryline and move into western portions of the area late this afternoon and evening. If these storms develop, severe storms will be possible with damaging wind gusts and hail. The potential for storms and severe weather will diminish later this evening, after sunset. .Fire Weather... Elevated fire weather conditions will be possible in parts of northwest Oklahoma this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Some thunderstorms will be possible again along and east of a dryline Wednesday across portions of Oklahoma and north Texas. If storms develop, severe storms will be possible with large hail and damaging winds. Showers and thunderstorms will remain possible across portions of the area into Friday. .Fire Weather... Near critical to critical fire weather conditions will be possible Wednesday afternoon and evening across portions of western Oklahoma and western north Texas. A Fire Weather Watch is in effect. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:57 AM CDT | Fire Weather Watch | OUN | Foard, Hardeman, Knox | 12 hr |
| Apr 17, 8:08 PM CDT | Special Weather Statement | OUN | Beckham, Roger Mills | 52 min |
| Apr 17, 9:07 PM CDT | Special Weather Statement | OUN | Beckham | 38 min |
Nearby
Red Flag Warnings in Oklahoma, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.